Ohio, 2013

Damaging Winds in Ohio, December 22, 2013

December 22, 2013 · NWS PBZ · 9 events in 7 counties and zones

A low pressure system moving towards the Great Lakes helped to push a strong cold front across the Ohio Valley in the early morning hours of the 22nd. A shallow convective line of thunderstorms developed along the front, providing for some strong to severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A low pressure system moving towards the Great Lakes helped to push a strong cold front across the Ohio Valley in the early morning hours of the 22nd. A shallow convective line of thunderstorms developed along the front, providing for some strong to severe wind gusts. Damage was reported in several locations across eastern Ohio, northern West Virginia, western Pennsylvania, and Garrett county Maryland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Dec 22, 12:42 AM EST, 54 minutes earlier.

Area forecast discussion, Dec 22, 12:42 AM EST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1242 AM EST SUN DEC 22 2013

.SYNOPSIS...
PASSAGE OF A COLD FRONT WILL SPREAD MORE RAIN OVER THE REGION THIS
MORNING AND BRING A RETURN OF MORE SEASONABLE WEATHER.

&&

.NEAR TERM /THROUGH TODAY/...
RAPIDLY PROGRESSING LOW PRES WL MOVE OVR THE GREAT LAKES THIS MRNG
AND DRAG THE RAIN FOCUSING FRONT ACRS THE UPR OHIO REGION. ONLY
CHANGES NEEDED TO THE FORECAST WERE TWEAKS TO TIMING AND WINDS.

THE FLOOD WATCH CONTS...AND SHALLOW CONVECTION WL CONT TO BE
MONITORED FOR GUSTS.

&&

.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...
COLD FRONT WILL BE EAST OF OUR AREA BY TNGT AND PCPN CHCS WL
RAPIDLY DIMINISH. THE NXT CONCERN WL BE DEEP MID TROF AND
ASSOCIATED COLD POOL PROGGED FOR A MONDAY NGT ENCROACHMENT...AND
TUES PASSAGE OVR THE REGION.

SNOW SHWR CHCS WL THUS BE ON THE INCRS...WITH BTR CHC ON TUE WITH
PASSAGE OF THE TROF AXIS...AND IN THE COLD FLOW IN ITS WAKE.
PROGRESSION OF THE SHRTWV AND RAPID SBSDNC ONSET SHOULD DROP
INVERSION AND LIMIT ACCUMULATION POTENTIAL...BUT ANY SNOW THAT
DOES ACCUMULATE...ESPECIALLY FM PIT N AND EWD...WL STAY FOR
CHRISTMAS GIVEN THE COLD TEMPS.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
BLDG HIGH PRES SHOULD END ANY SNOW SHWRS TUE EVE...WITH DRY
WEATHER CONTG WED. A WK CLIPPER IS PROGGED FOR THU...THOUGH TIMING
AND STRENGTH DIFFERENCES IN THE MDLS PRECLUDE MORE THAN A SLGT CHC
MENTION FOR SNOW SHWRS ATTM. BLDG HIGH PRES IS EXPD AGAIN BY THE
END OF THE WK. OVERALL...TEMPS SHOULD AVG BLO SEASONAL LVLS THRU
THE PD.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
CONDS WL DETERIORATE TO MVFR AND OCNL IFR AS GUSTY SHWRS
ASSOCIATED WITH A CDFNT MOVE ACRS THE RGN. A LLVL JET WL MAINTAIN
THE LLVL WND SHEAR THREAT INTO SUN MRNG AS WELL. AFT FROPA EXP
MVFR CIGS TO LINGER INTO SUN BEFORE SOME IMPROVEMENT TO LOW END
VFR. GUSTY SW WNDS WL DVLP AFT FROPA BEFORE DCRG TWD EVE.

.OUTLOOK.../MONDAY THROUGH THURSDAY/...
OCNL RSTRNS ARE PSBL THRU TUEN ESP N OF PIT AS AN UPR LVL TROF
MOVES ACRS THE GT LKS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...FLOOD WATCH THROUGH THIS AFTERNOON FOR OHZ039>041-048-057.
PA...FLOOD WATCH THROUGH THIS AFTERNOON FOR PAZ007>009-013.
WV...NONE.

&&

15/07
Hazardous weather outlook, Dec 21, 3:34 PM EST, 10 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
334 PM EST SAT DEC 21 2013

OHZ039>041-048-057-PAZ007>009-013-222045-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-MUSKINGUM-MERCER-VENANGO-
FOREST-LAWRENCE-
334 PM EST SAT DEC 21 2013

...FLOOD WATCH IN EFFECT THROUGH SUNDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

RAIN WILL CONTINUE THROUGH SUNDAY MORNING UNTIL A COLD FRONT
CROSSES. IT COULD BE HEAVY AT TIMES DURING THE OVERNIGHT HOURS. PLEASE
LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET
FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ001-OHZ049-050-058-059-068-069-PAZ014>016-020>023-029-031-073>076-
WVZ001>004-012-021>023-041-222045-
GARRETT-HARRISON-JEFFERSON OH-GUERNSEY-BELMONT-NOBLE-MONROE-BUTLER-
CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-
GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-
HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
334 PM EST SAT DEC 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Dec 21, 9:47 PM EST, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
947 PM EST SAT DEC 21 2013

PAZ013-220345-
LAWRENCE PA-
947 PM EST SAT DEC 21 2013

...HEAVY RAIN WILL AFFECT LAWRENCE COUNTY...

AT 937 PM EST...HEAVY RAIN WAS LOCATED SOUTHEAST OF LAWRENCE COUNTY.
RECENT RAINFALL HAS RESULTED IN WATER COVERING STOUGHTON ROAD IN
SCOTT TOWNSHIP. NO OTHER FLOODING WAS REPORTED BUT HEAVY RAIN WILL
POND WATER ON ROADS AND QUICKLY FILL SMALL STREAMS AS THE BATCH OF
HEAVY RAIN MOVES THROUGH THE AREA.

  LOCATIONS IMPACTED INCLUDE...
  PULASKI...            NEW WILMINGTON...     BESSEMER...
  NEW CASTLE...         HARLANSBURG...        ELLWOOD CITY...
  MCCONNELLS MILL...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4112 8025 4112 8015 4107 8010 4100 8017
      4085 8016 4085 8052 4113 8052 4113 8026
Special weather statement, Dec 22, 1:05 AM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
105 AM EST SUN DEC 22 2013

OHZ039>041-048>050-057>059-068-069-220700-
BELMONT OH-CARROLL OH-COLUMBIANA OH-COSHOCTON OH-GUERNSEY OH-
HARRISON OH-JEFFERSON OH-MONROE OH-MUSKINGUM OH-NOBLE OH-
TUSCARAWAS OH-
105 AM EST SUN DEC 22 2013

...SHOWERS WITH STRONG WIND GUSTS WILL AFFECT THE REGION...

AT 101 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
SHOWED SHOWERS WITH STRONG WIND GUSTS ALONG A LINE FROM 7 MILES
NORTH OF WALHONDING TO 20 MILES SOUTH OF NEW LEXINGTON...MOVING
NORTHEAST AT 60 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE SHOWERS.

  LOCATIONS IMPACTED INCLUDE...
  WALHONDING...         NEW GUILFORD...       NELLIE...
  DILLON STATE PARK...  COOPERDALE...         EAST FULTONHAM...
  WARSAW...             LAYLAND...            BLISSFIELD...
  ZANESVILLE...         DRAKE...              CANNELVILLE...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4001 8220 4045 8219 4045 8168 4064 8167
      4066 8125 4073 8123 4074 8109 4091 8108
      4091 8091 4093 8085 4093 8084 3981 8105
      3961 8159 3967 8165 3975 8165 3976 8207
      3981 8209 3981 8217 3990 8217 3992 8224

07
Local storm report, Dec 22, 1:36 AM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
136 AM EST SUN DEC 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0136 AM     TSTM WND DMG     ZANESVILLE              39.95N  82.01W
12/22/2013                   MUSKINGUM          OH   PUBLIC

            SHINGLES BLOWN OFF ROOF AND CHIMNEY BLOWN DOWN.

&&

EVENT NUMBER PBZ1303636

07

The radar

The Cleveland radar (KCLE), 163 km away, was scanning. The volume nearest the first event began at 06:36 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Muskingum

When
December 22, 1:36 AM EST
Where
Muskingum County, Zanesville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
39.950, -82.020

The public reported that shingles were blown off their home and a chimney blown down.

Thunderstorm Wind, Guernsey

When
December 22, 1:51 AM EST
Where
Guernsey County, Cambridge
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.030, -81.600

Local law enforcement reported trees down, scattered across the county.

Thunderstorm Wind, Carroll

When
December 22, 1:58 AM EST
Where
Carroll County, 2 mi NNW of Carrollton
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
40.597, -81.095

Local law enforcement reported trees down on Canton Road in Carrollton.

Thunderstorm Wind, Tuscarawas

When
December 22, 2:05 AM EST
Where
Tuscarawas County, Tuscarawas
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.400, -81.400

Local law enforcement reported scattered trees down, including five large trees.

Thunderstorm Wind, Harrison

When
December 22, 2:07 AM EST
Where
Harrison County, Harrisville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
40.180, -80.880

The public reported trees and power lines down.

Thunderstorm Wind, Belmont

When
December 22, 2:17 AM EST
Where
Belmont County, Belmont
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.030, -81.030

Local law enforcement reported trees down around the county. In addition, a trampoline was launched.

Thunderstorm Wind, Jefferson

When
December 22, 2:17 AM EST
Where
Jefferson County, 1.2 mi ESE of New Alexandria
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
40.292, -80.660

Local law enforcement reported trees down on State Route 151.

Thunderstorm Wind, Jefferson

When
December 22, 2:19 AM EST
Where
Jefferson County, Bloomingdale
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
40.330, -80.820

Local law enforcement reported trees down in Bloomingdale.

Thunderstorm Wind, Carroll

When
December 22, 2:21 AM EST
Where
Carroll County, 2 mi S of Wattsville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
40.541, -80.930

Local law enforcement reported trees down on Bay Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2013Every state in 2013This day in weather historyWarnings in Ohio, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 489105, 489106, 489109, 489107, 489104, 489108, 489111, 489112, 489113.